Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Phoenix, AZ

July 16, 2004La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2004, 6:20 PM MST for La Paz County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 6:20 PM MST (01:20 UTC)
Expired
Jul 16, 2004, 6:45 PM MST
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 168 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 00:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 00:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3480 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 170120
SVRPSR
AZC012-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
619 PM MST FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 645 PM MST

* AT 612 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SALOME...MOVING 
  NORTHWEST AT 5 MPH. VERY HEAVY RAIN...HAIL...AND DENSE BLOWING DUST
  ARE ALSO EXPECTED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WENDEN...VICKSBURG JUNCTION...VICKSBURG AND HARCUVAR.

LAT...LON 3368 11385 3371 11347 3396 11354 3384 11381

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:40 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 16, 3:40 PM MST, 2 hours 40 minutes before
AZZ020>028-CAZ030>033-170545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST FRI JUL 16 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT TO THE EAST OF ARIZONA WILL CONTINUE A SOUTHEAST
WIND FLOW ACROSS SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA
TODAY...WHICH WILL KEEP A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS IN THE FORECAST. BY THE WEEKEND...THE FLOW
WILL BECOME MORE SOUTHERLY AS THE UPPER HIGH SHIFTS A BIT WESTWARD.
THIS WILL MAINTAIN A CONTINUED SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA...WITH A BIT OF
DRYING IN STORE FOR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. IN
THE MEANTIME...TEMPERATURES WILL SHOW A GRADUAL INCREASE OVER THE
NEXT SEVERAL DAYS...AND REMAIN ABOVE NORMAL FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...
THINGS HAVE COME TOGETHER QUIT NICELY THIS AFTERNOON. FIRST OF
ALL...THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM FOR
ALL OF MARICOPA AND PINAL COUNTIES...SOUTHERN GILA COUNTY...AND
WESTERN AND CNTRL PIMA COUNTY. THERE HAS BEEN A SEVERE THUNDERSTORM
LOCATED NEAR APACHE JUNCTION/QUEEN CREEK AREA FOR AT LEAST AN HOUR
THIS AFTERNOON...WITH RAINFALL TOTALS AROUND 1 TO 1.5 INCHES. AT ANY
RATE...THE SEVERE THUNDERSTORM WATCH LOOKS LIKE IT WILL WORK OUT
WELL FOR THE SOUTH-CENTRAL DESERTS THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE DESERTS
...INCLUDING THE GREATER PHOENIX METROPOLITAN AREA...THROUGH AT
LEAST 8 PM THIS EVENING. BY MIDNIGHT...THE ATM SHOULD BE PRETTY
WORKED OVER...WITH THE CHANCE FOR SHOWERS AND TSTORMS DROPPING TO 10
TO 20 PERCENT. STAY TUNED FOR UPDATES.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA WILL CONTINUE TO HAVE A
RISK OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON/EVENING WITH A 10
TO 20 PERCENT CHANCE FOR PRECIPITATION. THIS AREA IS NOT INCLUDED IN
THE SEVERE THUNDERSTORM WATCH.

BEYOND THIS EVENING (AND PER THIS MORNINGS DISCUSSION)...THE HIGH
WILL CONTINUE TO TRANSITION FROM A POSITION OVER CO THIS
WEEK...SOUTH AND POSSIBLY WESTWARD OVER THE NEXT FEW DAYS. THIS
SHOULD RESULT IN A MORE SOUTHERLY/SOUTHWESTERLY...FLOW INTO MUCH OF
ARIZONA. THIS FLOW WILL ALSO CUT US OFF FROM AN EASTERLY WAVES
DEVELOPING OVER MEX AND TX. THE SOUTHWESTERLY FLOW SHOULD BRING SOME
DRIER AIR WESTWARD INTO THE DESERTS. TEMPS WILL BE INCREASING THIS
WEEKEND AND INTO NEXT WEEK AS WELL. THE CURRENT FORECAST OF A LOW
GRADE MONSOON FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK LOOKS
GOOD. WILL LIKELY KEEP A CHANCE OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA (AZ ZONE 24 SOUTHERN GILA COUNTY)...WITH VERY
LOW (5 TO 10) POPS IN THE DESERTS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...SEVERE THUNDERSTORM WATCH NUMBER 639 FOR
MARICOPA...PINAL...SOUTHERN GILA...AND WESTERN AND CENTRAL PIMA
COUNTIES THIS EVENING UNTIL 8 PM MST. SEE PRODUCT PHXSLSAZ
CA...NONE.

&&

22
Hazardous weather outlook, Jul 16, 10:38 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1038 AM MST FRI JUL 16 2004

AZZ022>024-027-028-170700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1038 AM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY

THERE IS A RISK OF THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE MAIN WEATHER HAZARDS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
POSSIBLE UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA. THE MAIN WEATHER HAZARDS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FROM 3PM UNTIL MIDNIGHT.

AZZ020-021-025-026-CAZ030>033-170700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1038 AM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE MAIN THREATS WILL BE REDUCED VISIBILITY IN BLOWING
DUST...LIGHTNING...AND STRONG GUSTY WINDS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:22 PM MSTSevere Thunderstorm WarningPSRYuma38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.